Alert archive / North Carolina / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 37, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Apr 9, 2020, 6:38 AM EDT for Anson County, Richmond County, North Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 9, 2020, 6:38 AM EDT (10:38 UTC)
- Expired
- Apr 9, 2020, 7:15 AM EDT
- In force
- 37 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Anson County, NC, Richmond County, NC
The radar
The Columbia radar (KCAE), 146 km from the middle of the area, began a volume at 10:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 10.6 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2020 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- -144 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
502
WUUS52 KRAH 091038
SVRRAH
NCC007-153-091115-
/O.NEW.KRAH.SV.W.0037.200409T1038Z-200409T1115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
638 AM EDT Thu Apr 9 2020
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Southern Anson County in central North Carolina...
South central Richmond County in central North Carolina...
* Until 715 AM EDT.
* At 638 AM EDT, a severe thunderstorm was located over Wingate, or 7
miles east of Monroe, moving east at 55 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Rockingham, Wadesboro, Hamlet, Polkton, Lilesville, Morven,
Peachland, McFarlan, East Rockingham and Diggs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3505 8029 3489 7964 3481 7967 3480 7969
3481 8021 3485 8032
TIME...MOT...LOC 1038Z 290DEG 48KT 3499 8042
HAIL...0.75IN
WIND...60MPH
$$
Green2 follow-up statements
540
WWUS52 KRAH 091053
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
653 AM EDT Thu Apr 9 2020
NCC007-153-091115-
/O.CON.KRAH.SV.W.0037.000000T0000Z-200409T1115Z/
Anson NC-Richmond NC-
653 AM EDT Thu Apr 9 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM EDT
FOR SOUTHERN ANSON AND SOUTH CENTRAL RICHMOND COUNTIES...
At 652 AM EDT, a severe thunderstorm was located 7 miles east of
Sturdivants, or 7 miles southwest of Wadesboro, moving east at 55
mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Rockingham, Wadesboro, Hamlet, Polkton, Lilesville, Morven, McFarlan,
East Rockingham, Diggs and White Store.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3489 7964 3481 7967 3480 7969 3481 8021
3485 8032 3503 8019
TIME...MOT...LOC 1052Z 290DEG 48KT 3492 8020
HAIL...0.75IN
WIND...60MPH
$$
Green256
WWUS52 KRAH 091113
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
713 AM EDT Thu Apr 9 2020
NCC007-153-091123-
/O.EXP.KRAH.SV.W.0037.000000T0000Z-200409T1115Z/
Anson NC-Richmond NC-
713 AM EDT Thu Apr 9 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ANSON AND SOUTH
CENTRAL RICHMOND COUNTIES WILL EXPIRE AT 715 AM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Raleigh.
LAT...LON 3489 7964 3481 7967 3480 7969 3481 8021
3485 8032 3503 8019
TIME...MOT...LOC 1113Z 290DEG 48KT 3483 7990
$$
GreenWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 3:42 AM EDT, 2 hours 56 minutes earlier.
Area forecast discussion, Apr 9, 3:42 AM EDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 342 AM EDT Thu Apr 9 2020 .SYNOPSIS... A cold front will move across the area today and offshore this evening. Behind the front, high pressure will build into the region late tonight through Saturday. A strong storm system will move across the Southeast late Sunday and into Monday. && .NEAR TERM /THROUGH TONIGHT/... As of 330 AM Thursday... A strong cold front located over the OH and TN Valleys early this morning initiated multiple convective clusters and MCSs across the southern Appalachians this morning. One system with a well defined MCV is moving quickly east from WV into the DC/northern Chesapeake Bay region with another MCS moving from central TN southeast toward northern GA and western NC. Most importantly for our forecast is a couple of convective line segments stretching from southern WV southwest into far western NC. Surface dew points in central NC early this morning range in the lower 50s across the northern Piedmont, the mid 50s across the eastern Piedmont and around 60 in the southern Coastal Plain. Latest lightning trends with the convection in western NC and southern VA and a notable decrease in upstream severe weather reports is consistent with guidance from most convection allowing models that the convection will weaken with eastward extent as it quickly exits the higher terrain and moves into the Foothills and Piedmont before daybreak. See no reason why this trend shouldn't continue given the marginal instability in central NC and with the strongest mid level flow and forcing for ascent lifting into the mid Atlantic. With that in mind, will follow a blend of the CAMs which quickly moves a weakening line of thunderstorms and eventually just showers across central NC this morning between 5 and 11 am. Will decrease PoPs with eastward extent ranging from the likely range in the west to chance in the Coastal Plain. SPC has our area highlighted in a marginal risk which is not surprising given the pattern of multiple MCSs poised to move into our area but given latest observations, the threat of strong storms is decreasing. Still, a localized strong wind gust is possible as the line shifts southeast. As the convection pushes east late this morning, a cold front will advance across the area late this morning and afternoon resulting in a decrease in clouds and increasing winds. Deep surface based mixing near and behind the front will tap into strong winds in the 925-850 mb layer and result in west to west-northwest winds at 15 to 25 mph with gusts of 25-35 mph. At this point, winds and impacts should stay below a wind advisory criteria. Surface dew points will fall behind the front with RH values dropping to 30 to 35% perhaps a few spots falling into the upper 20s by late afternoon. These decreasing RH values and gusty winds will result in some fire weather concerns that are further discussed in the fire weather section below. The temperature forecast for today is problematic as temperatures should warm up ahead of front but lingering convection and cloudiness may complicate things. In addition, temperatures may stabilize or fall behind the front across the northwest and northern tier during the increased cold advection during the afternoon. Given the westerly low level flow, think that falling temps will be tempered by a downslope flow. Will forecast highs in the mid 70s in the Triad, around 80 in the northeast Piedmont/Triangle and the lower to possibly mid 80s ahead of the front in the southern Coastal Plain and Sandhills. Winds will decrease late this afternoon and lows tonight will fall into the lower 40s northwest to upper 40s southeast. -Blaes && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... As of 235 AM Thursday... Quiet weather is expected during this period as high pressure drifts from the central Plains Friday morning to western North Carolina Saturday morning. Skies will be mostly sunny, although winds will still gust up to 20 mph during the daytime hours. Behind today's cold front, temperatures will be 15-20 degrees cooler. Highs are likely to remain in the 50s in the Triad, while other locations will rise into the 60s. With light winds and calm skies, Friday night should have ideal conditions for radiational cooling, and have undercut guidance by a few degrees. This should drop all locations into the 30s, but think that conditions will be too dry to allow for any frost development. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... As of 235 AM Thursday... Dry weather will continue Saturday into Saturday evening as high pressure moves offshore. Deterministic models keep the approaching warm front to the south of the region late Saturday night, while the SREF and GEFS both show some showers making it into southwestern counties. Made a minimal expansion of slight chance showers farther to the northeast during the overnight hours. Continue to see track/timing differences with low pressure between the GFS and ECMWF as low pressure moves from Texas up to Lake Erie Sunday into Monday, but the models do agree that it's going to rain, and that it will be a soaking rain. Models have been consistent in showing 1 to 2 inches of rain with this system. The ECMWF is a little slower than the GFS with the departing cold front, keeping the rain a bit longer into Monday. While there will be little going on at the surface Tuesday into Wednesday, a large upper trough will rotate across the eastern United States, keeping a chance of showers in the forecast Tuesday night into Wednesday. Temperatures will start out near normal on Saturday, rise to about 10 degrees above normal on Monday with the forecast area in the warm sector, and fall back to slightly below normal by Wednesday. && .AVIATION /08Z THURSDAY THROUGH MONDAY/... As of 250 AM Thursday... VFR conditions are noted across central NC early this morning with just some isolated patches of ground fog. High clouds will thicken up in advance of another band of showers and thunderstorms that will sweep southeast and weaken as they cross central NC between around 09 to 15Z. The convection will result in a period of reduced VSBYs and CIGs with perhaps an hour or two of MVFR CIGs/VSBYS around 09Z to 13Z at KINT/KGSO, 10Z to 14Z at KRDU and 11Z to 15Z at KRWI and KFAY. Localized wind gusts of 30 kts are possible with the storms with the wind threat decreasing as the showers and storms move east and weaken. Conditions will quickly improve behind the band of convection with VFR conditions arriving from west to east between 13Z and 15Z. Behind the front, wind W to WNW winds will increase to between 15 and 20 kts with gusts of 25-35 kts, strongest from around 15Z to 21Z. Sustained winds will decrease late in the afternoon and evening to around 10kts from the WNW with infrequent gusts. VFR conditions with some SCT to possibly BKN mid and high clouds expected on Thursday night. Looking beyond 06Z Fri, high pressure will build into the region resulting in VFR conditions through early Sunday. A strong storm system will impact the area late Sunday into Monday bringing a threat of adverse conditions in periods of showers and storms with conditions improving by Monday evening. -Blaes && .FIRE WEATHER... As of 340 AM Thursday... Strong gusty winds from the W and NW are expected near and behind a cold front that will cross central NC today. These winds, sustained at 15-20 mph with possible gusts to 25-35 mph, will occur in conjunction with falling relative humidities, likely bottoming out in the 28-35% range this afternoon as drier air spreads into the area. The combination of strong winds and low RH will bring about concerns for adverse fire behavior, particularly in areas that don't see much rainfall either through this morning. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Blaes NEAR TERM...Blaes SHORT TERM...TG LONG TERM...TG AVIATION...Blaes FIRE WEATHER...Hartfield/Blaes
Hazardous weather outlook, Apr 9, 6:19 AM EDT, 19 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 619 AM EDT Thu Apr 9 2020 NCZ007>011-021>028-038>043-073>078-083>086-088-089-101030- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 619 AM EDT Thu Apr 9 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. A band of showers and thunderstorms will weaken as it moves east across the area through 10 am. A localized wind gust in excess of 40 mph is possible with the strongest storms. Winds will increase late this morning and continue into the afternoon with periodic gusts up to 25 to 35 mph. The strong winds combined with falling relative humidities will result in increased fire danger during the afternoon. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Low temperatures on Saturday morning will generally fall into the mid 30s across the Piedmont with lower temperatures possible in the typically colder spots. These temperatures will likely result in areas of frost. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Apr 9, 6:23 AM EDT, 15 minutes before
Special Weather Statement
National Weather Service Raleigh NC
623 AM EDT Thu Apr 9 2020
NCZ008>011-025>028-041-091115-
Edgecombe NC-Nash NC-Franklin NC-Vance NC-Durham NC-Warren NC-
Wake NC-Halifax NC-Granville NC-
623 AM EDT Thu Apr 9 2020
...A LINE OF HEAVY RAIN SHOWERS WILL AFFECT NORTH CENTRAL NORTH
CAROLINA UNTIL 715 AM EDT...
At 622 AM EDT, Doppler radar was tracking a line of heavy rain
showers along a line extending from near Norlina to near Franklinton
to Durham. Movement was east at 55 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Raleigh, Durham, Rocky Mount, Roanoke Rapids, Henderson, Nashville,
Louisburg, Warrenton, Halifax and Wake Forest.
LAT...LON 3651 7790 3648 7776 3648 7765 3644 7762
3641 7755 3637 7755 3634 7759 3632 7757
3630 7754 3632 7744 3626 7741 3624 7738
3621 7738 3620 7736 3599 7749 3578 7810
3596 7900 3614 7850 3655 7826 3654 7790
TIME...MOT...LOC 1022Z 280DEG 57KT 3652 7822 3614 7845 3599 7890
GreenSpecial weather statement, Apr 9, 6:27 AM EDT, 11 minutes before
Special Weather Statement
National Weather Service Raleigh NC
627 AM EDT Thu Apr 9 2020
NCZ040>042-074>078-086-088-089-091130-
Johnston NC-Lee NC-Chatham NC-Sampson NC-Hoke NC-Harnett NC-Wake NC-
Moore NC-Montgomery NC-Wayne NC-Cumberland NC-
627 AM EDT Thu Apr 9 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL NORTH
CAROLINA UNTIL 730 AM EDT...
At 627 AM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 8 miles east of Pittsboro
to near Goldston to near Albemarle. Movement was east at 55 mph.
Wind gusts up to 45 mph will be possible with these storms.
Locations impacted include...
Raleigh, Fayetteville, Cary, Goldsboro, Sanford, Southern Pines,
Smithfield, Raeford, Pittsboro and Lillington.
LAT...LON 3537 8005 3557 7934 3583 7906 3564 7814
3560 7812 3559 7806 3558 7782 3554 7782
3525 7813 3496 7918 3508 7958 3517 7962
3517 7987 3526 8010
TIME...MOT...LOC 1027Z 287DEG 50KT 3576 7903 3555 7925 3531 8013
GreenThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 8:07 PM EDT | Special Weather Statement | RAH | Cumberland, Hoke, Lee, Moore, Sampson | 68 min |
| Apr 8, 8:25 PM EDT | Special Weather Statement | RAH | Wayne | 35 min |
| Apr 8, 8:29 PM EDT | Special Weather Statement | RAH | Anson, Richmond, Scotland | 46 min |
| Apr 8, 8:36 PM EDT | Severe Thunderstorm Warning | RAH | Sampson, Wayne | 36 min |
| Apr 8, 9:09 PM EDT | Special Weather Statement | RAH | Sampson | 51 min |
| Apr 8, 9:11 PM EDT | Special Weather Statement | RAH | Anson, Scotland | 49 min |
| Apr 8, 9:54 PM EDT | Special Weather Statement | RAH | Scotland | 51 min |
| Apr 9, 6:23 AM EDT | Special Weather Statement | RAH | Franklin, Halifax, Nash, Warren | 52 min |
| Apr 9, 6:27 AM EDT | Special Weather Statement | RAH | Harnett, Hoke, Johnston, Lee, Montgomery, Moore | 63 min |
| Apr 9, 7:26 AM EDT | Special Weather Statement | RAH | Cumberland, Hoke, Sampson, Scotland, Wayne | 79 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.